I have just had my six monthly checkup with my Dermatologist, Dr John Reed at Oxford Churchill Hospital. We were discussing his insistence that using steroids more frequently to dampen down and reduce inflammation would help my skin. It’s a tough one, I always want to follow his advice but there is always a voice inside my head saying, “Don’t use the steroids… they’re evil… they will thin your skin… you don’t need them…”
I think he knows this. He probably sees this reluctance in a lot of his eczema patients.
Well he had me rolling on the floor laughing with his dance floor analogy.
Picture a crowded dance floor. You know the kind. Too many drunk people pushing and shoving, elbows in ribs, arms flailing. You can’t have a relaxing time on a rammed dance floor. John likened this to inflammation on the skin of a person with eczema. The more inflammation there is, the more chances there are for flare-ups, irritation, allergens entering open dry areas of skin and itching.
So anything you can do to reduce inflammation, ie. experimenting with using a low dose of topical steroid on trouble areas twice a week for a 2-3 months could really help to clear out the dance floor.
My skin is fed up with always being in the mosh pit.
I want to be waltzing around that dance floor. Not doing the Gangnam style.
So here goes… Twice a week, I am going to apply Elocon topical steroid to my arms, legs and back. Once midweek and once at the weekend.
Then I just need to learn how to waltz! 😉
I have also got lots of things to think about… from my meeting with dermos and Liane Reeves, my dietician.
- UVB treatment if I can find somewhere local to do this. Oxford would be too far to travel 3 times a week for 3 months!
- Methotrexate – an oral immune suppressant. Does anyone know anything about this or have been treated with it?
- Regular preventative use of Elocon steroid ointment (see above)
- Try a multivitamin – but always check ingredients
- Check out Culturelle or Lactobacilus Rhamonisis GG which ‘might’ be giving infants some protection from eczema. What harm could it do to try it as adult?